Anaphylaxis and hypertension
I have a 63-year-old female patient who received an injection of wasp venom (0.2 mL 100 MCG/mL) and subsequently experienced tachycardia (heart rate 137), hypertension (200/140), respiratory difficulties with decreased air movement and generalized hives. We considered giving epinephrine but held off in view of the tachycardia and hypertension. The patient was given prednisone 30 mg and cetirizine 10 mg and noted improvement in her condition over the ensuing 5 hours. O2 saturation was 99% throughout this time. A tryptase level was drawn 5 hours post venom injection and was 7. Prior to starting venom immunotherapy, the tryptase level was 6.5. The patient states that her prior venom reactions included hives, tachycardia and hypertension as documented in the emergency department where she was seen.
My question is whether these symptoms are consistent with anaphylaxis or is there a better alternative explanation. If this reflects anaphylaxis, can we given epinephrine or should alternative therapy such as Glucagon be considered. I plan to pretreat future injections with H1 and H2 antihistamines and montelukast.
Thanks for your input. I have found a reference suggesting that hypertensive reactions can occur with anaphylaxis but no corroborating reports to support this.
This is a tricky question. Tachycardia is one of the earliest signs of anaphylaxis, usually preceding the hypotension or other symptoms, and sometimes accompanied by the infamous “aura of impending doom”. It is often difficult to say whether the hypertension is “reactive”, anxiety-related, or a true manifestation of anaphylaxis. I must believe that this was anaphylaxis because of the hives. If the tryptase had been drawn within 1 hour of onset, perhaps it would have been 9 or 10, which would be a significant increase from baseline. In the face of true anaphylaxis, there is really no contra-indication to the use of epinephrine (although initial trial of glucagon may be considered). I have seen patients in anaphylaxis whose elevated BP and HR both declined within 10 minutes of epinephrine injection. It is a very difficult decision to make in the urgency of the moment.
I agree with pre-medicating for future injections. If there is any further problem, I would recommend rush VIT with pre-medication. It has been remarkably effective and surprisingly uneventful. Xolair has also been successful in patients who were having repeated systemic reactions to VIT.
I found one English-language article which specifically looked at anaphylaxis reactions presenting with hypertension. This was a retrospective review performed in Turkey. The authors reported that 8 of 62 patients had hypertension (2 of them occurred following VIT). Two of the patients received epinephrine injections and had no adverse reaction.
Solmazgul E et al. Anaphylactic reactions presenting with hypertension. SpringerPlus (2016) 5:1223.
Dr. Jacqueline A. Pongracic, FAAAAI